November 12, 2014
Notes: Dekeyzer, S
JBR-BTR. 2013 Nov-Dec;96(6):365-8.
Author Address: Department of Radiology and Medical Imaging, UZ Gent, Ghent, Belgium.
Reference Type: Journal Article
Record Number: 4644Author: Delfino, M., Motola, D., Benini, A., Franze, G. P., Barotto, M., Campi, A. and Monda, V. M.
Title: Incretin-mimetics associated pancreatitis: evidence from the spontaneous adverse drug reactions reporting in Italy
Journal: Expert Opin Drug Saf
Short Title: Incretin-mimetics associated pancreatitis: evidence from the spontaneous adverse drug reactions reporting in Italy
Alternate Journal: Expert opinion on drug safety
ISSN: 1744-764X (Electronic)
Accession Number: 24219498
Adverse Drug Reaction Reporting Systems
Drug-Related Side Effects and Adverse Reactions/*etiology
Abstract: OBJECTIVE: New incretin-mimetics increased the treatment options for type 2 diabetes mellitus. Studies on the safety of incretin-based therapy showed a risk of hypersensitivity reactions, acute pancreatitis, renal failure, infection, thyroid and pancreas cancer. We contributed to safety assessment of these new drugs by evaluating the spontaneous adverse drug reactions (ADRs) reporting in Italy. RESEARCH AND METHODS: Reports of suspected ADRs associated with incretin-mimetics were selected from the Italian Spontaneous ADR Reporting Database. For a subgroup of cases belonging to the Hospital of Cento (Ferrara), levels of pancreatic enzymes, amylase and lipase, before and after the therapy with the incretin-mimetics were available. RESULTS: As of December 2012, the reports of ADR associated with hypoglycemic drugs (excluding insulin) were 2443, 1169 (47.85%) concerned the incretin-mimetics. A total of 90 reports described pancreatitis (44) and elevated pancreatic enzymes (46). Out of 90 cases, 34 were serious (37%). Data on amylase/lipase values for 10 patients were provided and an analysis of the published literature was performed. CONCLUSIONS: Our data from the daily clinical practice add up and confirm the information available on the association between incretin-mimetics and pancreatic damage and suggest caution in the prescribing of these new drugs and a close monitoring of exposed patients.